Wyoming, 2012

High Wind in Wyoming, November 9, 2012

November 9, 2012 · NWS RIW · 3 events in 3 counties and zones

High winds developed across portions of central and southern Wyoming ahead of an advancing cold front. Sustained winds of 40 mph and wind gusts of 58 mph to 65 mph were common in a region from eastern Sweetwater County to western Natrona County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High winds developed across portions of central and southern Wyoming ahead of an advancing cold front. Sustained winds of 40 mph and wind gusts of 58 mph to 65 mph were common in a region from eastern Sweetwater County to western Natrona County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 9, 10:22 AM MST, 48 minutes earlier.

Area forecast discussion, Nov 9, 10:22 AM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1022 AM MST FRI NOV 9 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

MOISTURE FROM THE APPROACHING AREA OF LOW PRESSURE HAS BEGUN TO MOVE
INTO WESTERN WYOMING...WITH SNOWFALL CONTINUING TO SPREAD ACROSS THE
MOUNTAINS. SNOWFALL WILL REMAIN OVER THE AREA THROUGHOUT THE DAY
UNDER THE INFLUENCE OF THE WAVE OF LOW PRESSURE. MODERATE SNOWFALL
ACCUMULATIONS ARE ANTICIPATED...WITH A WINTER WEATHER ADVISORY IN
EFFECT FOR THE WESTERN MOUNTAINS AND VALLEYS. THE HEAVIEST SNOWFALL
APPEARS MOST FAVORABLE BEFORE NOON TODAY WITH SNOWFALL RATES OF 2
INCHES AN HOUR OR MORE. SNOWFALL RATES OF AN INCH AN HOUR WILL
CONTINUE THROUGH THE DAY. TODAY AND TONIGHT WILL HAVE THE HIGHEST
IMPACT WITH 6 TO 10 INCHES OF SNOWFALL IN THE MOUNTAINS AND 2 TO 5
INCHES POSSIBLE IN THE BASINS. SNOWFALL INTENSITY EXPECTED TO WEAKEN
LATE TONIGHT...THOUGH LIGHT SNOWFALL WILL CONTINUE THROUGHOUT
SATURDAY ACROSS THE AREA.

SNOWFALL WILL SPILL EAST OF THE DIVIDE THIS AFTERNOON...WITH
WIDESPREAD COVERAGE ANTICIPATED BY THIS EVENING. PERIODS OF
HEAVIER SNOWFALL ARE EXPECTED OVER THE BIGHORN MOUNTAINS THIS
AFTERNOON AND INTO THE EVENING HOURS. A WINTER WEATHER ADVISORY
HAS BEEN ISSUED FOR THIS AREA. MODELS INDICATE THE POTENTIAL FOR
THE DEVELOPMENT OF VERY STRONG WIND ACROSS THE WIND CORRIDOR AREA
THIS AFTERNOON. UPPER LEVEL WIND IN EXCESS OF 50 KTS HAS BEEN
SUGGESTED ON RECENT MODEL SOLUTIONS. IT IN ANTICIPATED THAT THIS
STRONG WIND WILL IMPACT THE AREA...AND A HIGH WIND WARNING IS IN
EFFECT THROUGH THE EVENING HOURS FOR THE DEVELOPMENT OF THIS WIND.
DURING THE LATER AFTERNOON AND EARLY EVENING HOURS...IT IS
POSSIBLE THAT THE COMBINATION OF STRONG WIND WITH SNOWFALL WILL
CREATE HAZARDOUS TRAVEL CONDITIONS. CONDITIONS WILL BE MONITORED
WITH PUBLIC UPDATES EXPECTED THROUGH THE DAY.

THE AXIS OF THE WAVE OF LOW PRESSURE WILL THEN APPROACH THE AREA
SATURDAY AFTERNOON AND EVENING...HELPING TO MOVE PRECIPITATION
FURTHER EAST. AN APPROACHING RIDGE OF HIGH PRESSURE IS THEN
ANTICIPATED BY SUNDAY. HOWEVER...MODELS DO INDICATE THE PRESENCE OF
SOME WRAP AROUND MOISTURE AS THE AREA OF LOW PRESSURE MOVES FURTHER
EAST. THIS WILL KEEP SOME LIGHT SNOWFALL ACROSS AREA THE WESTERN
MOUNTAINS THROUGH THE REMAINDER OF THE WEEKEND.

THE MILD TEMPERATURES WILL BE REPLACED WITH MUCH COOLER VALUES
TODAY...WITH WIDESPREAD COOLER TEMPERATURES EXPECTED BY SATURDAY.
COLDER TEMPERATURES WILL PERSIST THROUGH SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY
FLAT RIDGE IS STILL FORECAST TO MOVE INTO THE AREA MONDAY INTO
TUESDAY WITH MODERATING TEMPERATURES. THIS LOOKS TO BE A DIRTY RIDGE
WITH PERIODS OF MID AND HIGH CLOUDS POTENTIALLY AFFECTING THE
TEMPERATURES. WE DO HAVE SOME VERY SMALL POPS IN THE WESTERN
MOUNTAINS MONDAY NIGHT AND TUESDAY BUT THEY'VE BEEN TONED DOWN FROM
THE MEDIUM RANGE PROCEDURE AND CONFIDENCE LOW THAT THERE WILL BE
ANYTHING UNDER THE RIDGE. ODDS INCREASE SOME TUESDAY NIGHT THROUGH
WEDNESDAY OF PCPN IN THE FAR WEST AS TROUGH DIGS ALONG THE WEST
COAST AND SOME INCREASE IN MOISTURE...MID LEVEL FRONT AND JET
STREAK DYNAMICS COULD POTENTIALLY COME INTO PLAY. THE ECMWF
HOWEVER...DEVELOPS THIS TROUGH OFFSHORE WITH MORE OF AN INFLUENCE
FROM THE NRN STREAM. SO KEEPING THE POPS LOW FOR NOW AND SEE IF WE
HAVE BETTER AGREEMENT TONIGHT. THE GFS THEN PUSHES THIS TROUGH
WELL TO OUR SOUTH THURSDAY INTO THURSDAY NIGHT WITH JUST A WEAKER
TROUGH PASSAGE FURTHER NORTH. THE ECMWF IS 12-18 HOURS SLOWER AND
WEAKER WITHOUT MUCH OF A NRN EXTENSION OF THESE TROUGH. JUST
KEEPING LOW POPS IN THE MOUNTAINS FOR NOW.

&&

.AVIATION.../18Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...A STORM SYSTEM WILL IMPACT WESTERN
WY TODAY WITH SNOW AND RAIN CHANGING TO SNOW. VFR CONDITIONS WILL
BECOME MVFR TO IFR BETWEEN 15Z AND 18Z AND THESE CONDITIONS WILL
PREVAIL THROUGH 06Z SATURDAY. THIS INCLUDES THE KJAC...KBPI...KPNA
TERMINAL SITES. THEN CONDITIONS WILL IMPROVE IN SOME AREAS AFTER 06Z
SATURDAY. EXPECT MOUNTAINS TO BE FREQUENTLY OBSCURED TODAY INTO THE
EVENING HOURS. WEATHER CONDITIONS ARE LIKELY TO CHANGE QUICKLY
ACROSS THE REGION AS THIS STORM MOVES THROUGH THIS MORNING AND
AFTERNOON. BE SURE TO CHECK FOR THE LATEST TERMINAL FORECASTS.

EAST OF THE DIVIDE...VFR CONDITIONS WILL OCCUR OVER MOST AREAS
THROUGH 00Z. HOWEVER...THE WILL BE STRONG AND GUSTY WINDS AT
KRIW...KCPR AND KLND WITH GUSTS OVER 40 KNOTS POSSIBLE. LOW CLOUDS
OVER FAR NORTHERN WY WILL PRODUCE MVFR TO IFR CONDITIONS...INCLUDING
THE KCOD AND KWRL TERMINAL SITES. AFTER 00Z CLOUDS WILL LOWER AND
PRECIPITATION WILL INCREASE IN COVERAGE EAST OF THE DIVIDE. MVFR TO
IFR CONDITIONS WILL DEVELOP AND PREVAIL THROUGH 12Z SATURDAY. EXPECT
MOUNTAINS TO BE FREQUENTLY OBSCURED AFTER 00Z THROUGH 12Z SATURDAY.
WEATHER CONDITIONS ARE LIKELY TO CHANGE QUICKLY ACROSS THE REGION AS
THIS STORM MOVES THROUGH IN THE LATE AFTERNOON AND EVENING HOURS. BE
SURE TO CHECK FOR THE LATEST TERMINAL FORECASTS.

&&

.FIRE WEATHER...

A REMINDER OF WINTER WEATHER IS EXPECTED OVER THE NEXT COUPLE DAYS.
SNOWFALL WILL BE FOUND OVER THE WESTERN MOUNTAINS AND VALLEYS
TODAY...WITH MODERATE SNOWFALL ACCUMULATIONS EXPECTED. PLEASE VISIT
OUR WINTER WEATHER HIGHLIGHT PRODUCTS FOR ADDITIONAL INFORMATION ON
INTENSITY AND TIMING. MEANWHILE...STRONG WIND WILL DEVELOP ACROSS
THE CORRIDOR BETWEEN ROCK SPRINGS AND CASPER THIS AFTERNOON. A HIGH
WIND WARNING IS IN EFFECT FOR THIS AREA. COOLING TEMPERATURES
EXPECTED TODAY...WITH SIGNIFICANTLY COOLER TEMPERATURES ANTICIPATED
OVER THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING WYZ019-020-030.

WINTER WEATHER ADVISORY UNTIL 2 AM MST SATURDAY
WYZ001-002-012>015-023-024-027.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 5 AM MST
SATURDAY WYZ008-009.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Nov 9, 3:16 AM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
316 AM MST FRI NOV 9 2012

WYZ001>020-022>030-101200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
316 AM MST FRI NOV 9 2012

...WINTER WEATHER ADVISORY THROUGH LATE TONIGHT FOR THE WESTERN
MOUNTAINS AND VALLEYS...

...WINTER WEATHER ADVISORY THIS MORNING THROUGH THE OVERNIGHT HOURS
FOR THE BIGHORN MOUNTAINS...

...HIGH WIND WARNING EASTERN SWEETWATER...SOUTHERN FREMONT AND
NATRONA COUNTIES TODAY...

.DAY ONE...TODAY AND TONIGHT

ONGOING SNOWFALL ACROSS WESTERN WYOMING WILL RESULT IN SIGNIFICANT
ACCUMULATIONS THROUGH THE DAY. A WINTER WEATHER ADVISORY IS IN
EFFECT THROUGH THE OVERNIGHT HOURS. SNOWFALL WILL SPREAD EAST
THROUGH THE DAY...WITH SIGNIFICANT SNOWFALL ALSO POSSIBLE OVER THE
BIGHORN MOUNTAINS THIS AFTERNOON AND OVERNIGHT. A WINTER WEATHER
ADVISORY IS ALSO IN EFFECT FOR THIS AREA.

ADDITIONALLY...STRONG WIND IS EXPECTED TO DEVELOP BETWEEN ROCK
SPRINGS AND CASPER THIS AFTERNOON. THIS STRONG WIND WILL CONTINUE
INTO THE EVENING HOURS. A HIGH WIND WARNING IS IN EFFECT.

AREAS OF FOG WILL SHARPLY REDUCE THE VISIBILITY THIS MORNING ACROSS
THE HIGHER TERRAIN THROUGH THE BIGHORN BASIN...ALONG THE CODY
FOOTHILLS AND OVER SOUTH PASS.

PLEASE VISIT THE APPROPRIATE HIGHLIGHT PRODUCT FOR INFORMATION ON
SNOWFALL AND WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

SATURDAY AND SUNDAY...MUCH COLDER. SNOW TAPERING OFF THROUGH THE
DAY SATURDAY AND SATURDAY NIGHT..

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND WIND STRONGER THAN 50
MPH TODAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
November 9, 11:10 AM MST to 1:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winds gusted between 58 and 65 mph at Fales Rock.

High Wind, Natrona County Lower Elevations

When
November 9, 11:11 AM MST to 12:11 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

An average wind speed of 40 mph was recorded from 11 a.m. to Noon MST at Hiland.

High Wind, East Sweetwater County

When
November 9, 12:15 PM MST to 12:35 PM MST
Where
East Sweetwater County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Several wind gusts to 58 mph were reported at Tipton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412968, 412969, 412970.